BACKGROUND: Renin-ngiotensin system (RAS) blockers have been used to delay the progression of various renal diseases, but these medications cause hyperkalemia and the elevation of serum creatinine which impede the continuation of the medications. So far, there have been no data on the changes of serum creatinine or serum potassium after withdrawal of the RAS blockers. METHODS: We reviewed medical records of 60 patients who stopped the RAS blockers due to the elevation of serum creatinine or hyperkalemia between March 1995 and May 2005. They were assigned to either the elevated creatinine group or the hyperkalemia group according to the cause of the withdrawal. RESULTS: In the elevated creatinine group (n=37), the serum creatinine and GFR values at the point of withdrawal were 4.0+/-1.8 mg/dL and 18.2+/-10.4 mL/min/1.73m2, respectively. After discontinuation of the medications, a decrease in serum creatinine and an increase in GFR were noted at one month. After one month, however, serum creatinine increased continuously up to 6 months. Serum potassium levels decreased significantly after the drug withdrawal until the end of the study period. In the hyperkalemia group (n=23), the serum creatinine and serum potassium values at the point of withdrawal were 3.0+/-1.0 mg/dL and 6.4+/-0.4 mEq/L, respectively. A significant decrease in serum potassium was also noted after the withdrawal and this decrease lasted up to 6 months. But the transient decrease of serum creatinine, observed in the creatinine group, was not seen in this group. CONCLUSION: It was found that there was a beneficial effect on serum creatinine and GFR immediately after the withdrawal of RAS blockers only when they were stopped due to elevation of the serum creatinine concentration. The serum potassium levels were consistently decreased after the withdrawal of RAS blockers in both elevated creatinine and hyperkalemia groups.